New Mexico, 2019Flash Flood in New Mexico, June 10, 2019
June 10, 2019 · NWS EPZ · 1 event in 1 county or zone
A weak upper low was lifting out of the Baja region with a back door cold front near the Rio Grande. These features combined to produce training storms which resulted in many areas receiving over 2 inches of rain between Mesquite and Las Cruces.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low was lifting out of the Baja region with a back door cold front near the Rio Grande. These features combined to produce training storms which resulted in many areas receiving over 2 inches of rain between Mesquite and Las Cruces.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 10, 4:10 AM MST, 7 hours 27 minutes earlier.
Area forecast discussion, Jun 10, 4:10 AM MST, 7 hours 27 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
510 AM MDT Mon Jun 10 2019
.SYNOPSIS...
After reaching 100 degree temperatures for two of the last three
days, today's weather will be very, very different; and nothing
like you would expect June weather to be in the Borderland. A
surprisingly strong cold front blew through the region overnight
bringing much cooler and more moist air. For today, this means a
lot of clouds, temperatures as much as 30 degrees colder than
yesterday, and scattered to possibly numerous rain showers and a
few thunderstorms. Tuesday may add a few more showers and storms,
but drier and warmer condition will increase temperatures and
limit rain. The rest of the week looks a lot more like June as
temperatures rise back to seasonal averages and conditions will be
dry, with the exception of some showers and storms Thursday.
&&
.DISCUSSION...
We've all heard the phrase "What a difference a day makes!" Today
will serve as an excellent example as we see unusually stark
changes in the region's weather versus yesterday (and previous
days). As expected, an unseasonably strong backdoor cold front
pushed west across the CWFA overnight. Winds were strong and gusty
as anticipated (25g45 mph), dewpoints are on a sharp rise (50s),
temperatures are on a steep decline. At 3am radar is showing the
first clear wave of precipitation echos tracking NE into our far
western areas out of northern Mexico and Arizona. Models have been
suggesting this would be the case as the front stalls west and
creates a low- level convergence focus AND an upper disturbance
moves in from the WSE on the western periphery of the upper high
centered to our south. Skies should be generally cloudy much of
the day, with some clearing west after mid day, as the disturbance
tracks east and showers shift west to east. Winds will remain
breezy through the morning and then trim back. Temperatures are
probably the most odd of the forecast elements. A drop of around
30 degrees from yesterday is possible. IF that happens El Paso
could set a NEW low Max temperature for the day. The current
record is 73 degrees. The next element that is out of character
for June is the scattered to numerous rain showers and isolated
thunderstorms expected today under generally cloudy skies. We
expect the main focus area for the rainfall to drift from west to
east across the CWFA through the day, with higher PoPs west and
central early, the higher PoPs central and east later. No severe
weather anticipated due to the cooler surface temperatures keeping
bouyancy low. There could be some areas with moderate rainfall,
but the flooding threat is also low.
Tuesday we hold on to a lot of the moisture that has moved in
today, but we also loose about a 1/3rd of it as the upper high
recenters to the west and places our area under a dry NW flow
pattern aloft. Temperatures will warm and skies will have more
sun, so we should see some instability return for isolated area
airmass showers and thunderstorms in the afternoon and evening
hours. However the rain coverage will be down from today, the
number of actual T-cells should be up from today.
Wednesday should follow as a dry day with temperatures recovered
back to seasonal normals, thanks to continued drying in the NW
flow aloft.
Thursday could be our next "storm day". A passing upper trough,
well to the north, will allow another backdoor push of increased
moisture to move in from the east. Area mountains and lowlands
from the Rio Grande valley eastward will have the better chances,
while the SW Deserts stay mostly dry.
Friday onward we see a flat progressive pattern across the SW U.S.
which will transition a shortwave ridge and a shortwave trough
through our area. This will induce deep westerly flow for
seasonably warm and dry conditions.
&&
.AVIATION...Valid 10/12Z-11/12Z...
An unseasonably strong cold front moved through the region last
night from east to west. Strong and gusty easterly winds through
the morning hours. Mainly west of area mountains. The terminal
sites will likely see sustained 15 kts with gusts to 25 kts.
Winds will gradually slow down after 18Z and shift more to the
south to southeast. Sky cover will increase overnight. By 12Z
SCT-BKN050-060 BKN040-060 OVC150-180. Scattered to numerous SHRA
BKN010-020...trending from west to east during the late morning
and afternoon hours. MFVR conditions are likely today, as is
isolated IFR conditions with low cigs and vsby.
&&
.FIRE WEATHER...
A backdoor cold front, from the NE, has swept west across the
region overnight. Today will be VERY different than yesterday, and
recent days past. Much, much cooler temperatures, added moisture
for much higher RHs, a lot of cloudcover, and scattered to
numerous showers and possibly a few thunderstorms. Temperatures
could be as much as 30 degrees cooler. Storms are most possible
west and rain showers are more likely central and east. Winds
will be somewhat strong and gusty out of the northeast to
southeast early today, and slacken in the afternoon.
This cool and wet spell will be short lived, warmer and drier
conditions return by Tuesday as high temperatures return to the
upper 80s to lower 90s across the lowlands, but with higher dew
points remaining in the area, minimum humidities will remain 15
percent and higher. High temperatures will continue to warm up
going into midweek with maximums approaching 100 degrees again for
some lowland areas with humidities falling into the 10 to 20
percent range. Besides a few showers and thunderstorms Thursday,
dry conditions are expected Tuesday through Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 71 57 92 67 / 60 20 0 0
Sierra Blanca 65 52 84 60 / 60 20 10 0
Las Cruces 74 53 90 61 / 60 10 0 0
Alamogordo 65 53 90 61 / 60 10 0 0
Cloudcroft 48 40 68 46 / 70 20 10 0
Truth or Consequences 73 57 91 63 / 50 20 10 0
Silver City 70 53 87 61 / 40 20 10 0
Deming 77 54 93 61 / 60 0 0 0
Lordsburg 81 57 94 64 / 40 20 0 0
West El Paso Metro 74 58 91 67 / 60 20 0 0
Dell City 65 53 91 63 / 60 30 0 0
Fort Hancock 70 58 93 66 / 60 20 0 0
Loma Linda 67 54 85 65 / 60 20 10 0
Fabens 71 58 92 68 / 60 20 0 0
Santa Teresa 74 54 90 63 / 60 0 0 0
White Sands HQ 74 58 90 67 / 60 20 0 0
Jornada Range 74 53 90 61 / 60 20 0 0
Hatch 76 54 92 61 / 60 20 0 0
Columbus 76 57 93 66 / 60 0 0 0
Orogrande 69 54 89 63 / 60 20 0 0
Mayhill 55 44 80 51 / 60 20 10 0
Mescalero 58 44 79 50 / 60 20 10 0
Timberon 56 41 76 48 / 70 20 10 0
Winston 67 45 86 51 / 60 20 10 0
Hillsboro 73 53 90 59 / 50 20 10 0
Spaceport 72 52 90 59 / 60 20 10 0
Lake Roberts 71 47 87 53 / 50 20 10 0
Hurley 72 50 89 58 / 40 10 10 0
Cliff 79 47 95 52 / 30 10 0 0
Mule Creek 77 55 91 60 / 30 10 0 0
Faywood 71 52 88 61 / 50 20 10 0
Animas 85 56 96 64 / 40 10 0 0
Hachita 79 53 94 61 / 50 0 0 0
Antelope Wells 82 56 94 64 / 50 0 0 0
Cloverdale 80 56 90 63 / 50 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 AM MDT this morning for NMZ411-413.
TX...Wind Advisory until 8 AM MDT this morning for TXZ418-420.
&&
14/99
Hazardous weather outlook, Jun 10, 11:13 AM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1213 PM MDT Mon Jun 10 2019
NMZ401>417-TXZ418>424-111815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1213 PM MDT Mon Jun 10 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and isolated thunderstorms will continue this
afternoon and evening. An additional one to two inches of rain
will be possible in a few isolated spots, but most of the area
will receive 0.25 inches of rain or less. The isolated heavy rain
pockets will lead to minor street and arroyo flooding. The rain
will taper off by later tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will dry out and warm up for Tuesday and Wednesday. Then for
Thursday lowland temperatures will flirt with 100 degrees and we
will see a slight chance for thunderstorms east of the Rio Grande.
We will be warm and dry for Friday and into the weekend.
.SPOTTER INFORMATION STATEMENT...
If spotters observe flooding please report it to law enforcement
and our office via the 800 spotter number or on Twitter using our
office name @NWSElPaso
Flash Flood, Dona Ana
- When
- June 10, 11:37 AM MST to 2:00 PM MST
- Where
- Dona Ana County, 1.41 mi SSE of Mesilla Park to 1.74 mi NE of Mesquite
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.250, -106.744
Flooding with debris was reported along Interstate 10 from mile post 145 to 151, Frontage 1035-Stern Road and Las Alturas Road. Roads had to be closed for a short while for cleanup.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, June 10 to 11, 20193 deaths · 1 injured · $5,000 · 8 events
- Flood in South Carolina, June 10, 2019$25,000 · 1 event
- Flooding and Damaging Wind in Texas, June 10, 2019$15,000 · 61 kt wind · 3 events
- Excessive Heat in California, June 10 to 12, 201911 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 10, 20196 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 10, 20195 events
- Strong Wind in Wisconsin, June 10, 2019$8,000 · 5 events
- Flash Flooding in Virginia, June 10 to 11, 20195 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 10, 20192 events
- Waterspouts in Gulf of Mexico, June 10, 20192 events
- Damaging Wind in Arizona, June 10, 2019$3,000 · 1 event
- Flood in Arkansas, June 10 to 11, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836813.